December 24, 2010
Welcome to the Indomethacin discussion!
December 31, 2010
Indomethacin is a prescription NSAID. It is in the same class of medications as some over the counter drugs such as ibuprofen, as well as other prescription medicines such as Toradol.
Indomethacin is not as frequently used as other NSAIDS because the side effects can be more significant. One of the most frequent side effects is stomach upset which can range from mild to quite severe.
In my case I was prescribed Indomethacin because most everything else had been tried including the big guns - fentanyl and morphine. My headache specialist also suspected I was suffering Hemicrania Continua in addition to frequent Migraine attacks. Indomethacin is a first line medicine for Hemicrania Continua. It can also help Migraineurs whose attacks are related to inflammatory issues. Indomethacin is a very good anti-inflammatory.
I have my indomethacin compounded by a special pharmacy because I have trouble swallowing pills, and because my stomach is sensitive. Indomethacin is one of the only things that helps me, so it is very important for me to be able to take it when I need to. In my case, my headache specialist ordered my medicine compounded into a suppository. Yes, there is a definite *ick* factor with this type of delivery, but without it I would not have gotten this far. The medicine works quickly and bypasses my stomach and the potential that gastric stasis will keep it from being properly absorbed. A definite win-win.
I have not met many Migraineurs who take Indomethacin, but I'm interested in comparing notes...
May 7, 2012
Hi Ellen -
I have had a long experience with Indomethecin. My doctor was unable to stop my daily migraines with any combination of medications, including an 8 day hospital stay for which I was on IV DHE45 for 7 days, and he
May 7, 2012
finally had to give me steroids to get me off the DHE45 to send me home. I was on regimen after regimen, and it was all very aggressive, but neither the daily migraines or the acute migraines were relieved by any of the medication he gave me. At that time, and still I believe, no migraine specialist would prescribe opiods for migraines, and it was tough getting through all those acute attacks with nothing to help take away the excruciating pain. That doctor went on sabbatical to do some research, and I "my case" was given over to a colleague, who was really a better clinician - he actually returned my phone calls - and he reviewed my history and decided I had hemicrania continua. This was rare at the time of my diagnosis, and I think still remains so. Since indomethecin was the only drug that proved the diagnosis, that was what I was proscribed for me. However I had to take it on a daily basis to hit the daily migraines, and, as he thought, it would prevent the acute attacks from ever appearing.
Although this sounded nice, it did not work as planned. The indomethecin did not get rid of the daily migraines, and I continued to have acute migraines about every 3-5 weeks. He had to bump the daily dosage up to 300 mg a day, plus 2mg of Clonazapam and 300 mg of Wellbutrin, which I had already been on for depression - as I told one doc who had asked me why I was depressed, "wouldn't you be depressed if you had a migraine every day of your life for 23 years?"- which is what it was at that time. There are just some question that are self evident and do not need to be asked when working with migraineurs!
About 2 years later I moved to the left coast and was referred to another migraine specialist who did nothing for 5 years except continue the same regimen and share me $100 per visit and renew script. He thought I was crazy. I finally left his office, and did not even write him a letter to say I was doing so, and I think this really made him so angry that when disability contacted him for my records he said he threw them out, even though by law he had to have had them, because it was less than the 7 years. He just did not want to take the time. I was on the 300 mg for over 10 years, and when I finally stopped, and did this myself, with the help of my psychiatrist, I was only able to eat pudding and cottage cheese, my gastrointestinal system was so badly eaten away. After about 5 years I began to be able to eat a few vegetables - and I mean a few - and I tried the indomethecin again. It worked like a charm and could get rid of an acute headache in about a minute, but that lasted for only 4 doses, and then the rebounds came back, and my stomach started to rebel, and I am back where I started.
Now I am on a diet of chicken broth, chicken, bananas, apples - in season - white rice, and white bread, which are the only things I can eat without problems. It is a hard way to lost weight, and I miss my vegetables. I sneak something in once a week, but it goes through my system so fast, I have to be at home near a bathroom. I hear they have come out with flattering, ultra smooth shaped depends - I am looking out for them, just as a precaution. I am tired of doing laundry 4 times a day.
How are you doing with the effects of the indomethecin? What kind of dosage are you on? I was, by the way, taking cytotec, up until they had manufacturing problems, and when I could get it again, I had become allergic to it. The bottoms of my feet and hands turned bright red and itched so much it was painful. I had something else for the brief time I used it, but I don't think it was the drug for me. I don't think the diagnosis was right either.
If you read this, let me know how your are doing.
May 11, 2012
Hangingbyathread - As we discussed in the 2011 AHS Headache Symposium in Scottsdale last year, the amount of indomethacin needed often exceeds the 300 mgs you were prescribed. If the doctor actually thought you had HC, there should have been discussion with you re: raising the level to see if you reacted well to it.
That said, the gastric disturbance is common. Were you being simultaneously treated for prevention of those problems during your indomethacin years? Were you getting frequent blood testing to look for blood abnormalities as a result of the treatment? Have you tried Melatonin yet, which for some can be used as adjunct therapy with indomethacin, or by itself. The chemical makeup of indomethacin and melatonin is nearly exactly the same. Another medication sometimes tried for HC is Celebrex - another NSAID. Did you have any luck with that?